UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2018 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 17

of 'Autoimmune hepatitis: Treatment'

17
TI
Relapse is almost universal after withdrawal of immunosuppressive medication in patients with autoimmune hepatitis in remission.
AU
van Gerven NM, Verwer BJ, Witte BI, van Hoek B, Coenraad MJ, van Erpecum KJ, Beuers U, van Buuren HR, de Man RA, Drenth JP, den Ouden JW, Verdonk RC, Koek GH, Brouwer JT, Guichelaar MM, Mulder CJ, van Nieuwkerk KM, Bouma G, Dutch Autoimmune Hepatitis Working Group
SO
J Hepatol. 2013;58(1):141. Epub 2012 Sep 16.
 
BACKGROUND&AIMS: Current treatment strategies in autoimmune hepatitis (AIH) include long-term treatment with corticosteroids and/or azathioprine. Here we determined the risk of relapse after drug withdrawal in patients in long-term remission and factors associated with such a relapse.
METHODS: A total of 131 patients (out of a cohort including 844 patients) from 7 academic and 14 regional centres in the Netherlands were identified in whom treatment was tapered after at least 2 years of clinical and biochemical remission. Relapse was defined as alanine-aminotransferase levels (ALT) three times above the upper limit of normal and loss of remission as a rising ALT necessitating the reinstitution of drug treatment.
RESULTS: During follow-up, 61 (47%) patients relapsed and 56 (42%) had a loss of remission. In these 117 patients, 60 patients had fully discontinuedmedication whereas 57 patients were still on a withdrawal scheme. One year after drug withdrawal, 59% of the patients required retreatment, increasing to 73% and 81% after 2 and 3 years, respectively. Previous combination therapy of corticosteroids and azathioprine, a concomitant autoimmune disease and younger age at time of drug withdrawal were associated with an increased risk of relapse. Subsequent attempts for discontinuation after initial failure in 32 patients inevitably resulted in a new relapse.
CONCLUSIONS: This retrospective analysis indicates that loss of remission or relapse occurs in virtually all patients with AIH in long-term remission when immunosuppressive therapy is discontinued. These findings indicate a reluctant attitude towards discontinuation of immunosuppressive treatment in AIH patients.
AD
Department of Gastroenterology and Hepatology, Vu University Medical Centre, Amsterdam, The Netherlands.
PMID